Alert archive / Kansas / High Wind Warnings in 2022
High Wind Warning 12, NWS Dodge City, KS
NWS Dodge City, KS issued this high wind warning at Nov 9, 2022, 1:19 AM CST for 13 counties in Kansas. It took effect at Nov 9, 2022, 12:00 PM CST. It was in force for 7 hr. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Nov 9, 2022, 1:19 AM CST (07:19 UTC)
- In effect from
- Nov 9, 2022, 12:00 PM CST
- Expired
- Nov 9, 2022, 7:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Dodge City, KS
Counties Finney County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Kearny County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Scott County, KS, Seward County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 97 km from the middle of the area, began a volume at 07:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 9, 12:10 PM CST | NON-TSTM WND GST 58 | 6 Nw Scott City, KS | MESONET STATION EW9720 SCOTT CITY. |
| Nov 9, 1:55 PM CST | NON-TSTM WND GST 53 | 3 Nw Pierceville, KS | ASOS STATION KGCK GARDEN CITY. |
| Nov 9, 4:23 PM CST | NON-TSTM WND GST 51 | 9 Nw Wilburton, KS | MESONET STATION CGLK1 CIMARRON. |
| Nov 9, 5:10 PM CST | NON-TSTM WND GST 52 | 1 Ese Scott State Lake, KS | MESONET STATION K5SCT 1 ESE SCOTT STATE LAKE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 7.3 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 813 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
844 WWUS73 KDDC 090719 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 119 AM CST Wed Nov 9 2022 KSZ043-061-062-074-084-100100- /O.UPG.KDDC.HW.A.0007.221109T1800Z-221110T0100Z/ /O.NEW.KDDC.HW.W.0012.221109T1800Z-221110T0100Z/ Scott-Hamilton-Kearny-Stanton-Morton- Including the cities of Scott City, Scott State Lake, Syracuse, Lakin, Deerfield, Johnson City, and Elkhart 119 AM CST Wed Nov 9 2022 /1219 AM MST Wed Nov 9 2022/ ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Scott, Hamilton, Kearny, Stanton and Morton Counties. * WHEN...From noon today to 7 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will be possible which would reduce visibilities and add to travel impacts especially in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ KSZ044-063-075>077-085>087-100100- /O.NEW.KDDC.HW.W.0012.221109T1800Z-221110T0100Z/ Lane-Finney-Grant-Haskell-Gray-Stevens-Seward-Meade- Including the cities of Dighton, Garden City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Hugoton, Liberal, Meade, Plains City, and Fowler 119 AM CST Wed Nov 9 2022 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Lane, Finney, Grant, Haskell, Gray, Stevens, Seward and Meade Counties. * WHEN...From noon today to 7 PM CST this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. * ADDITIONAL DETAILS...Blowing dust will be possible which would reduce visibilities and add to travel impacts especially in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
2 follow-up statements
078 WWUS73 KDDC 091924 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 124 PM CST Wed Nov 9 2022 KSZ076-077-086-087-092030- /O.CAN.KDDC.HW.W.0012.000000T0000Z-221110T0100Z/ Haskell-Gray-Seward-Meade- Including the cities of Sublette, Satanta, Cimarron, Montezuma, Liberal, Meade, Plains City, and Fowler 124 PM CST Wed Nov 9 2022 ...HIGH WIND WARNING IS CANCELLED... High winds gusting 55 mph or greater are no longer expected, as wind gusts will likely top out in the 40 to 50 mph range. $$ KSZ043-044-061>063-074-075-084-085-100100- /O.CON.KDDC.HW.W.0012.000000T0000Z-221110T0100Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Morton-Stevens- Including the cities of Scott City, Scott State Lake, Dighton, Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, Elkhart, and Hugoton 124 PM CST Wed Nov 9 2022 /1224 PM MST Wed Nov 9 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING... * WHAT...South winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Scott, Hamilton, Kearny, Stanton and Morton Counties. * WHEN...From noon today to 7 PM CST this evening. * IMPACTS...Damaging winds could knock down large tree limbs, create light property damage, and cause some power disruptions. Expect travel to be difficult, especially for high profile vehicles and around agricultural fields where visibility can briefly fall well below one mile in blowing dust. * ADDITIONAL DETAILS...Blowing dust will be possible which would reduce visibilities and add to travel impacts especially in open areas. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$
796 WWUS73 KDDC 100045 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 645 PM CST Wed Nov 9 2022 KSZ043-044-061>063-074-075-084-085-100145- /O.EXP.KDDC.HW.W.0012.000000T0000Z-221110T0100Z/ Scott-Lane-Hamilton-Kearny-Finney-Stanton-Grant-Morton-Stevens- Including the cities of Scott City, Scott State Lake, Dighton, Syracuse, Lakin, Deerfield, Garden City, Johnson City, Ulysses, Elkhart, and Hugoton 645 PM CST Wed Nov 9 2022 /545 PM MST Wed Nov 9 2022/ ...HIGH WIND WARNING WILL EXPIRE AT 7 PM CST THIS EVENING... High winds gusting 55 mph or greater are no longer expected. Gusty south winds of 25 to 30 mph can be expected through midnight. An occasional wind gust as high as 40 to 45 mph will also be be possible early tonight. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this high wind warning went out at Nov 9, 1:13 AM CST, 6 minutes earlier.
Area forecast discussion, Nov 9, 1:13 AM CST, 6 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 113 AM CST Wed Nov 9 2022 ...Updated Short Term... .SHORT TERM...(Today through Thursday) Issued at 1258 AM CST Wed Nov 9 2022 07Z observations are showing southwest winds in the mid and upper levels with a shortwave moving across the Colorado Rockies. A large upper level closed low is located in northern California with a strong jet streak of 120-150 kt winds at 250mb extending from the Pacific to Wyoming. At the surface strong southerly winds have continued to pump lower level moisture in as dewpoints range from the mid 50s to lower 60s and a stratus deck is moving in. A surface low/trough axis in eastern Colorado will continue to keep winds strong through the night and will set the stage for strong winds for today into tonight. Throughout today the upper low will move into the northern Rockies and the divergence aloft will set the stage to deep the surface low in northeast Colorado to around 994 mb by late afternoon. The tightest pressure gradient through the day will be mainly along and east of highway 83 and then gradually move eastward by tonight. Went with the GFS idea for wind gusts as it seems to have the best handle on the situation with the strongest wind gusts due to better mixing. The main challenge will be temperatures today as the stratus deck is forecast to hang around through midday and then erode during the afternoon. Kept temperatures where they were forecast in the mid 70s for the west as the WAA will be the strongest and the sun potential is greatest. The east could be a few degrees cooler than the mid 70s forecast due to the clouds and WAA not being as strong...however that will depend mainly on if the clouds don't break late in the day. The cold front should stay held up in Nebraska all day as the momentum to bring the front southward will begin moreso tonight. Tonight as the upper level low moves into the northern plains the momentum will start to push the surface low to the east and the cold front south. This will probably lead to some strong gusts along the highway 283 corridor between sunset and midnight potentially getting to high wind criteria but more confidence of at least 50 mph gusts will be expected. The initial cold front will move through southwest Kansas through sunrise but now models are showing more of an initial frontal passing and the the more arctic front arriving Thursday night. As a result temperatures by morning will be in the 40s for most of the area with the exception of the southeast. A few isolated thunderstorms are possible as the front moves into central Kansas aided with 700 mb shortwave forcing and SFC cape values around 500 J/kg. A few lucky locations could see some beneficial rainfall but kept POPs as is at around 20%. Thursday if any storms develop they should quickly exit the CWA by mid morning as the front enters eastern Kansas. Skies should quickly clear as subsidence in the mid levels will enter into western Kansas. Winds will start out strong in the morning and then gradually decrease during the afternoon as a surface high enters from Colorado. Highs should be in the mid 50s in the northwest to the mid 60s in the southeast. .LONG TERM...(Thursday through Tuesday) Issued at 353 PM CST Tue Nov 8 2022 The beginning of this Long Term period will mark the ending of this current storm system and stubborn wind. The major mid-latitude cyclone will eject northeastward quite rapidly on Thursday, and this will keep much of the strong gradient winds near the low well to the north of southwest Kansas. It now appears Thursday will not be near as windy as previously forecast. We have lowered the winds rather substantially based on the latest forecast timing of the front and the mismatch of the near-surface pressure/height gradient to the 800- 700mb gradient. Much of the wind Thursday will be earlier in the day through early afternoon tied mainly to isallobaric wind/MSLP rises behind the cold front. Even the typically windy GFS is rather unimpressive with winds behind the front Thursday. That being said, we still expect a 2 to 4 hour period right behind the front of north winds 20 to 30 mph with higher gusts, but wind speeds will most likely be gradually decreasing by early afternoon. Cold air is on the way, and it will by in large be here to stay -- for quite some time. Much of the CONUS, for that matter, will be entering a prolonged period of below normal temperatures. This means many nights in a row of lows in the teens to lower 20s and highs in the 40s. A hemispheric pattern characterized by high mid level height anomalies over Alaska and far western Canada...with downstream low height anomalies across much of the CONUS...is what will lead to the long duration of below normal temperatures across the central CONUS, including southwestern Kansas. While it does not look like a major arctic air intrusion will be coming down into western Kansas, it will be the duration of below normal temperatures that will certainly be a change of pace. There is some growing signal of a possible winter precipitation event some time in the 15- 17 November range based on some of the latest ECMWF Ensemble (EPS) run mean 24-hr QPF fields, but that is about all we can say at this point. The synoptic details within this larger hemispheric regime is highly unpredictable given the split flow regime that will also continue given the rather perturbed nature of both the southern and northern branches of the polar jet across North America. Expect wild run-to-run variability in deterministic model fields for next week (6 to 10 day period), and it is best not to focus on one particular solution from one particular deterministic model in this highly unpredictable regime we are in right now. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1104 PM CST Tue Nov 8 2022 Stratus low clouds will move in shortly after 06Z and ceilings will fall to MVFR and IFR conditions for DDC and HYS between 06-09Z. Cloud ceilings will fall toe MVFR conditions for GCK and LBL between 08-11Z. MVFR flight conditions will be generally the status through much of the day today. Strong gusty winds ahead of a storm system in the Rockies will increase to 20-30 kts sustained and gusts over 40 kts after 15Z with the strongest wind potential between 18-03Z. Due to the dry ground blowing dust will be possible and could reduce visibility around the airports to 6SM or lower. && .PRELIMINARY POINT TEMPS/POPS... DDC 59 74 46 60 / 0 0 10 0 GCK 57 75 42 57 / 0 0 10 0 EHA 57 74 42 57 / 0 0 10 0 LBL 58 75 46 60 / 0 0 10 0 HYS 61 76 43 58 / 0 0 30 0 P28 62 75 56 68 / 10 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... High Wind Warning from noon today to 7 PM CST this evening for KSZ043-044-061>063-074>077-084>087. && SHORT TERM...Tatro LONG TERM...Umscheid AVIATION...Tatro
Hazardous weather outlook, Nov 8, 2:55 AM CST, 22 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 255 AM CST Tue Nov 8 2022 KSZ030-031-043>046-061>066-074>081-084>090-090900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 255 AM CST Tue Nov 8 2022 /155 AM MST Tue Nov 8 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong winds from Wednesday afternoon through Thursday morning will be sustained at 25-35 mph with gust potential up to 55-60 mph. .SPOTTER INFORMATION STATEMENT... Spotter activation won't be needed.
Nearby
High Wind Warnings in Kansas, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.